Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 23, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Mar 19, 2003, 5:31 PM EST for Pulaski County, Kentucky. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2003, 5:31 PM EST (22:31 UTC)
- Expired
- Mar 19, 2003, 5:45 PM EST
- In force
- 14 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Pulaski County, KY
The radar
The Jackson,KY radar (KJKL), 123 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 19, 12:30 PM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
372 WUUS53 KJKL 192231 SVRJKL KYC199-192245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 531 PM EST WED MAR 19 2003 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PULASKI COUNTY * UNTIL 545 PM EST * AT 531 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM NEAR SOMERSET...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WOODSTOCK AROUND 540 PM EST. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EST WEDNESDAY EVENING FOR SOUTH CENTRAL KENTUCKY. IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3718 8482 3704 8454 3723 8434 3738 8455 $$ DUSTY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 3:33 PM EST, 1 hour 58 minutes earlier.
Area forecast discussion, Mar 19, 3:33 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 333 PM EST WED MAR 19 2003 TORNADO WATCH IN EFFECT FOR SW PORTION OF FA IN SOUTH CENTRAL KENTUCKY THROUGH 7 PM EST. FEATURE OF MOST IMPORTANCE DURING THE FIRST FEW PERIODS WILL BE THE UPPER LEVEL LOW CENTERED OVER THE CENTRAL CONUS. MODELS ARE IN FAIRLY GOOD AGREEMENT...AS THEY BEGIN TO KICK THE LOW OUT TO THE NORTHEAST ON THURSDAY. THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL CONTINUE TO BE IN THE PICTURE ON THURSDAY...AS THE LOW CONTINUES TO INFLUENCE OUR WEATHER. TROF AXIS IS SLOW TO MOVE OUT...AND WILL KEEP A CHANCE OF SHOWERS IN THE FORECAST ALSO FOR FRIDAY. SATURDAY LOOKS TO BE DRY...BUT CHANCE OF SHOWERS WILL WORK BACK IN...PARTICULARLY FOR OUR SOUTHERN COUNTIES...LATE SUNDAY. HIGH PRESSURE WILL BE THE DOMINATE FEATURE MONDAY INTO WEDNESDAY. THE END OF THE EXTENDED BEARS WATCHING...AS STRONG MID LEVEL TROF PUSHES OUT OF THE PLAINS INTO THE MS VALLEY. DEVIATED LITTLE FROM EARLIER PACKAGE ON TEMPS...THOUGH HIGHS RAISED A BIT IN THE EXTENDED. .JKL...TORNADO WATCH IN EFFECT UNTIL 7 PM FOR SEVEN COUNTIES IN SOUTHWEST PORTION OF CWA. MCLANE PREVIOUS DISCUSSIONS FOLLOW... ===================================================================== 1115 AM EST WED MAR 19 2003 CLEARING HAS MOVED INTO THE REGION AS THE JET AXIS ENTERS. THIS ALONG WITH STRONG UPPER LEVEL DIVERGENCE HAS HELPED TO TRIGGER SHOWERS AND ISOLATED TSTMS OVER EASTERN KENTUCKY. 850 AND 925 MB ANALYSIS SHOWED A STRONG WAA. THIS ALSO IN A HIGH THETA-E RIDGE AND PRONOUNCED GRADIENT TO THE WEST OF THE CWA. THE ADVANCING LINE OF CONVECTION ENTERING INTO A STRONGLY SHEARED ENVIRONMENT WILL NEED TO BE WATCHED CAREFULLY. ZONE UPDATE TO ADDRESS THUNDERSTORM ASSOCIATED WIND GUSTS AND TEMPERATURE CHANGE OF A 3 TO 5 DEGREES. AS OF 1115 AM EST...NUMEROUS CONVECTIVE BOW SEGMENTS HAD BEEN OBSERVED ON THE LOUISVILLE AND OLD HICKORY RADARS. THESE CONTINUE TO JUST SKIRT THE WESTERN FRINGES OF THE CWA AND WILL BEAR WATCHING THROUGH THE EARLY AFTERNOON. -------------------------------------------------------------------- 409 AM EST WED MAR 19 2003 LATEST SFC FEATURES BOUNDARY THAT INITIATED SHOWERS EARLIER THIS EVENING IS NOW NORTH OF THE AREA. TEMPS HAVE FALLEN OFF SLOWLY THROUGH THE NIGHT...WITH MIDDLE AND UPPER 50S THE RULE. SAT PICS SHOWING OCCLUDED BOUNDARY AND ASSOCIATED CONVECTION ONGOING IN MS AND AL...LIFTING TO THE NORTH AND EAST. STRONG DIFFLUENCE ALSO VERY EVIDENT ON WATER VAPOR AS WELL AS IR. CLOUD TOPS AND LIGHTNING HAVE DIMINISHED QUITE A BIT IN THE PAST HOUR...AS THIS ACTIVITY HEADS INTO A LESS SUPPORTIVE ATMOSPHERE. AS FAR AS THE SEVERE THREAT GOES...INSTABILITY CONTINUES TO BE SOMEWHAT OF AN ISSUE TODAY...AS SUNSHINE WILL BE VERY LIMITED...AS MODELS PROG THE DRY SLOT WEDGING ITSELF WEST OF OUR AREA. ALTHOUGH THE BEST DYNAMICS WILL BE LAGGING BEHIND THE INITIAL LINE OF STORMS...THE SHEAR PROFILE REMAINS IMPRESSIVE. THIS IS ENOUGH TO KEEP A WATCHFUL EYE ON ANY ACTIVITY THAT MAKES ITS WAY INTO OUR AREA FOR TODAY. PRECIPITATION STILL CONTINUES TO BE PREVALENT FROM WED NIGHT INTO THU...AS DYNAMICS CATCH UP AND INITIATE CONVECTION IN WARM SECTOR AIR. THE FINAL COLD FRONT PUSHES THROUGH LATE THURSDAY...WITH LINGERING SHOWERS AND CLOUDS HOLDING FAST THROUGH FRIDAY AS WEAKENING LOW FINALLY EXITS. A FAST NORTHERN STREAM SYSTEM WILL THEN PUSH IN FOR THE FIRST PART OF THE WEEKEND...HOWEVER MOISTURE LOOKS LIMITED. GEOGERIAN PREVIOUS DISCUSSIONS FOLLOW --------------------------------------------------------------------- 1015 PM EST TUE MAR 18 2003 NO UPDATE PLANNED. SFC PRESSURE TROUGH AND H8 BOUNDARY CUTTING THROUGH THE FORECAST AREA. AS THESE LIFT NORTH...SHOWERS TO DIMINISH...AS CURRENT RADAR ALSO SUGGESTS. KEEPING POPS WITH APPROACH OF NEXT ROUND TOWARDS MORNING. WILL TAKE A LOOK THROUGH THE GRIDS TO MAKE SURE TIMING IS REPRESENTED. TEMPS LOOK GOOD...MIGHT BE A BIT CLOSER TO MID 50S IN THE SOUTHWEST GROUP...BUT WILL LET CURRENT FORECAST RIDE. .JKL...NONE. OUDEMAN --------------------------------------------------------------------
Hazardous weather outlook, Mar 19, 5:00 PM EST, 31 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 500 PM EST WED MAR 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TONIGHT. A STRONG AND DEEP LOW PRESSURE SYSTEM WILL REMAIN OVER THE TENNESSEE AND OHIO VALLEYS TONIGHT. THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR EASTERN KENTUCKY. THE PRIMARY SEVERE WEATHER THREATS ARE LARGE HAIL AND DAMAGING WINDS...THOUGH THERE IS POTENTIAL FOR TORNADO DEVELOPMENT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A COLD FRONT ASSOCIATED WITH THE LOW PRESSURE SYSTEM WILL INITIATE SHOWERS AND THUNDERSTORMS THAT WILL MOVE INTO THE AREA THURSDAY AFTERNOON. THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR EASTERN KENTUCKY ON THURSDAY. THE AREA COVERS THE ENTIRE COMMONWEALTH. THE PRIMARY SEVERE WEATHER THREATS ARE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. REPORTS OF SEVERE WEATHER SHOULD BE RELAYED TO THE NATIONAL WEATHER SERVICE THROUGH LOCAL EMERGENCY MANAGEMENT OR LAW ENFORCEMENT AGENCIES. MCLANE
In the hours before
Local storm report, Mar 19, 1:59 PM EST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0159 PM EST WED MAR 19 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0153 PM FAUBUSH KY 0.75 IN HAIL
03/19/03 PULASKILocal storm report, Mar 19, 2:43 PM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0243 PM EST WED MAR 19 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0238 PM MONTICELLO KY 0.88 IN HAIL
03/19/03 WAYNELocal storm report, Mar 19, 2:57 PM EST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0257 PM EST WED MAR 19 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM 5 NW MONTICELLO KY 0.88 IN HAIL
03/19/03 WAYNE ROGERS GROVELocal storm report, Mar 19, 3:04 PM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0304 PM EST WED MAR 19 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM 6 S MONTICELLO KY WIND DAMAGE
03/19/03 WAYNE TREE DOWN ACROSS ROADLocal storm report, Mar 19, 3:22 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0322 PM EST WED MAR 19 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM SCIENCE HILL KY 0.75 IN HAIL
03/19/03 PULASKI
0315 PM SOMERSET KY 0.75 IN HAIL
03/19/03 PULASKILocal storm report, Mar 19, 4:33 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0433 PM EST WED MAR 19 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0429 PM LONDON KY 0.75 IN HAIL
03/19/03 LAURELThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 1:14 PM EST | Severe Thunderstorm Warning | JKL | Wayne | 46 min |
| Mar 19, 1:36 PM EST | Severe Thunderstorm Warning | JKL | Pulaski | 84 min |
| Mar 19, 2:09 PM EST | Severe Thunderstorm Warning | JKL | Wayne | 36 min |
| Mar 19, 2:51 PM EST | Severe Thunderstorm Warning | JKL | Pulaski | 39 min |
| Mar 19, 3:26 PM EST | Severe Thunderstorm Warning | JKL | McCreary | 49 min |
| Mar 19, 3:35 PM EST | Tornado Warning | JKL | McCreary | 25 min |
| Mar 19, 3:40 PM EST | Tornado Warning | JKL | McCreary | 20 min |
| Mar 19, 4:06 PM EST | Severe Thunderstorm Warning | JKL | Laurel | 24 min |
| Mar 19, 4:12 PM EST | Tornado Warning | JKL | Laurel | 18 min |
| Mar 19, 4:20 PM EST | Tornado Warning | JKL | Laurel | 10 min |
| Mar 19, 4:27 PM EST | Tornado Warning | JKL | Laurel, Rockcastle | 18 min |
| Mar 19, 4:49 PM EST | Tornado Warning | JKL | Jackson, Owsley | 26 min |
| Mar 19, 4:58 PM EST | Severe Thunderstorm Warning | JKL | Bath, Menifee, Powell, Wolfe | 32 min |
| Mar 19, 5:57 PM EST | Severe Thunderstorm Warning | JKL | Rockcastle | 18 min |
| Mar 19, 6:16 PM EST | Severe Thunderstorm Warning | JKL | Estill | 29 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.